Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

June 1, 2005Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2005, 5:52 PM MDT for Dewey County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 5:52 PM MDT (23:52 UTC)
Expired
Jun 1, 2005, 6:30 PM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 012352
SVRABR
SDC041-020030-
/O.NEW.KABR.SV.W.0049.050601T2352Z-050602T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 630 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF GREEN GRASS..MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE MOREAU REC AREA AROUND 610 PM MDT
  TIMBER LAKE AROUND 615 PM MDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DANGEROUS STRAIGHT LINE WINDS ARE THE BIGGEST THREAT FROM THIS 
STORM. WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4513 10150 4500 10138 4539 10072 4546 10083
      4547 10106

$$
HINTZ
2 follow-up statements
000 
WWUS53 KABR 020014
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT WED JUN 1 2005

SDC041-020030-
/O.CON.KABR.SV.W.0049.000000T0000Z-050602T0030Z/
DEWEY SD-
614 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEWEY COUNTY UNTIL 630
PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TIMBER LAKE...OR 29
MILES SOUTHWEST OF MCLAUGHLIN...AND MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR TIMBER LAKE BY 616 PM MDT.

THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4533 10146 4511 10112 4542 10085 4547 10100
      4548 10146

$$
HINTZ
000 
WWUS53 KABR 020030
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT WED JUN 1 2005

SDC041-020040-
/O.EXP.KABR.SV.W.0049.000000T0000Z-050602T0030Z/
DEWEY SD-
630 PM MDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 626 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM MDT.

LAT...LON 4533 10146 4511 10112 4542 10085 4547 10100
      4548 10146

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 AM MDT, 15 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 2:40 AM MDT, 15 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT WED JUN 1 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UPPER LOW SPINNING OVER ND WILL LIFT NORTHWESTWARD TODAY...WHILE
ANOTHER WAVE MOVES WEST AROUND THE BASE OF THE LOW ACROSS THE
NORTHERN ROCKIES. DEVELOPING LOW PRESSURE AT THE SURFACE WILL MOVE
INTO WESTERN SD THIS AFTERNOON. EARLY THIS MORNING...SOME THETA-E
ADVECTION ON THE NOSE OF A 30-35KT LOW LEVEL JET HAS RESULTED IN A
FEW THUNDERSTORMS. WILL INCLUDE AN EARLY MORNING MENTION IN THE
NORTHWEST. AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
IN THE FAR WEST IN THE VICINITY OF THE LOW AND AHEAD OF THE COLD
FRONT. THE NAM IS SHOWING MINIMAL CIN WITH CAPES AROUND 2000 IN THE
FAR WEST BY 21Z. MODIFIED SOUNDING FROM THE GFS SHOWS SIMILAR VALUES
AS WELL. DEEP LAYER SHEAR OF 40-50KTS WILL ENCOURAGE SUPERCELL
DEVELOPMENT. WILL MENTION RISK OF SEVERE IN THE HWO. NAM INDICATING
THE EAST MAY BE UNSTABLE THIS AFTERNOON. HAVE NOT INCLUDED TS THIS
AFTERNOON FOR THAT AREA AS SUBSIDENCE WILL LIKELY KEEP DEVELOPMENT
AT BAY. ALSO...SOUTHERLY WINDS TODAY MAY APPROACH WIND ADVISORY
CRITERIA THIS AFTERNOON IN THE WEST. DID NOT INCLUDE ADVISORY ATTM
AS IT LOOKS LIKE MOST AREAS SHOULD REMAIN AT 20 TO 30 MPH THIS
AFTERNOON. LOW LEVEL THETA-E RIDGE SHIFTS EAST DURING THE NIGHT WITH
SURFACE FRONTAL BOUNDARY PUSHING EASTWARD AS WELL. THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE NIGHT ALONG THE STRONG LOW LEVEL JET
OF 50KTS AND THETA-E RIDGE AXIS. UPPER WAVE PUSHES THROUGH THE
REGION TO THE NORTHEAST...WRAPPING AROUND UPPER LOW...TONIGHT AS
WELL. BOUNDARY BECOMES STATIONARY IN THE EAST ON THURSDAY...WITH
THUNDERSTORMS CONTINUING INTO THE MORNING HOURS. ALSO BELIEVE
PERSISTENT THETA-E ADVECTION ALONG THE WEAKENING LOW LEVEL JET
DURING THE DAYTIME HOURS WILL BE ENOUGH TO SUSTAIN THUNDERSTORMS
INTO THE AFTERNOON HOURS IN THE EAST. SURFACE BASED DEVELOPMENT
POSSIBLE IN THE WEST LATER IN THE DAY ON THURSDAY. MODELS INDICATE
ACTIVITY WILL CONTINUE ALONG THE LOW LEVEL FRONTAL BOUNDARY FRIDAY
NIGHT...WITH SURFACE INVERTED TROUGH DEVELOPING IN THE EAST AHEAD OF
THE NEXT WAVE. STRONG THETA-E FORCING LOOKS EVIDENT IN THE EAST
FRIDAY NIGHT...WENT WITH LIKELY POPS. A BREAK IS EXPECTED DURING THE
DAY ON FRIDAY...WITH REDEVELOPMENT EXPECTED AGAIN DURING THE
AFTERNOON. DID NOT MAKE ANY CHANGES TO FRIDAY AFTERNOON/NIGHT POPS
WX GRIDS. HAVE A CONCERN REGARDING TEMPS ON THURSDAY...AS CLOUD
COVER/PRECIP IN THE EAST MAY LIMIT HEATING. KEPT TEMPS WARM FOR NOW
HOWEVER.

.LONG TERM...SATURDAY THROUGH TUESDAY
DISAGREEMENT BETWEEN THE EXTENDED MODELS CONTINUES TO SOME
EXTENT...BUT MAINLY IN THE FIRST DAY OR SO...WITH JUST SOME MINOR
STRENGTH AND TIMING DIFFERENCES LATER IN THE PERIOD. OPTED TO STICK
WITH THE MORE PERSISTENT GFS SOLUTION. AN UPPER WAVE ASSOCIATED WITH
THE LOW THAT WILL BE WEST OF THE REGION DURING THE SHORT TERM WILL
BEGIN TO PUSH NORTHWARD ACROSS THE NORTHERN PLAINS...AS A STRONGER
SYSTEM APPROACHES THE PACIFIC NORTHWEST. A FRONTAL BOUNDARY WILL BE
JUST EAST OF THE REGION...AND LOOKS TO REMAIN NEARLY STATIONARY
THROUGH THE DAY SATURDAY. SOME INSTABILITY NOTED BEHIND THE FRONT
DURING THE DAY...SO WILL KEEP THE CHANCE OF TRW GOING. THE FRONT
BEGINS TO PUSH EAST SATURDAY NIGHT...WITH THE UPPER WAVE MOVING
NORTH OVER SOUTHERN CANADA AND UPPER RIDGING MOVING OVER THE PLAINS.
THIS SHOULD RESULT IN A DRY PERIOD SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE NEXT CHANCE FOR PRECIPITATION WILL COME ON MONDAY AS A
FRONTAL BOUNDARY PUSHES OUT OF THE ROCKIES AND ACROSS THE REGION IN
ASSOCIATION WITH THE UPPER LOW TO THE WEST BEGINNING TO MAKE AN
EASTWARD TREK. NOT A LOT OF UPPER SUPPORT OVER THE CWA YET DURING
THIS TIME FRAME...BUT MODELS INDICATING SOME INSTABILITY...AS WELL
AS A WEAK LLJ SETTING UP MONDAY NIGHT...SO OPTED TO GO WITH A CHANCE
OF TRW MONDAY AND MONDAY NIGHT. TUESDAY BECOMES THE TRICKY DAY AS
THE FRONT CONTINUES ITS EASTWARD TREK ACROSS THE EASTERN
DAKOTAS...BUT STILL NOT MUCH AID FROM THE UPPER LEVELS...AND THE LLJ
GOES AWAY...SO WENT AHEAD AND LEFT TUESDAY DRY.

NO BIG CHANGES MADE TO TEMPERATURES AS H85 TEMPS LINGER IN THE TEENS
THROUGHOUT THE PERIOD. THIS SHOULD KEEP OVERNIGHT LOWS IN THE 50S
AND DAYTIME HIGHS IN THE 70S...WITH THE POSSIBILITY OF SOME LOWER
80S IN THE SOUTHWESTERN CWA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Jun 1, 4:02 AM MDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
502 AM CDT WED JUN 1 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021002-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
502 AM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN WESTERN
SOUTH DAKOTA...AND MOVE EASTWARD ACROSS THE STATE TONIGHT AHEAD OF A
COLD FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
AREA...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
THERE IS A SMALL THREAT FOR TORNADOES...BUT IT WILL BE MAINLY IN
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SEVERE STORMS WILL BE
POSSIBLE AGAIN WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

KNUTSVIG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.